View Full Version : Brand New Here. Thinking of Quitting Prop. because of side effects. Any advice?

03-13-2013, 06:35 PM
Hi all, Sorry this is so long, but I am really at a crossroads and could use any advice.
First a little of my back story. I am a 37yo guy and I have been on Propecia/Finasteride (1mg) for over 13 years. I am getting married and am planning on having kids in the next year (fingers crossed). I like fishing and long wal...oh wait, sorry. Got carried away there. So, I was never really warned of any side-effects, much less any that could have been permanent. My mom's dad is bald (male pattern), but my dad, and his dad (87yo), have the same hairline that I do (receding, but fine on the crown(?) area).

The Good: I've been on Propecia/finasteride for 13 years with good results. I have not thinned since being on it, and I feel like the actual hairs on my head are thicker, if not necessarily more of them. I have had very little noticeable side effects (see the Bad).

The Bad: I have noticed a decrease in ejaculate (no big deal really, I think at least, until trying to have kids), and I just noticed no more morning wood (although I asked a friend who's not on anything and he said he is about the same), sex drive may be a little decreased and maybe slightly softer erection (but I AM 37), I have anxiety and have dealt with depression and maybe a little bit of cognitive "cloud." But I have tended toward these things and have a family history of them too. I have recently developed the man-boob a bit too, and I am in otherwise good shape. I even still have six-(ok four) pack abs.

My issues are these though: First, you gotta figure that men that are worried about hair loss are going to be the type (as a whole at least), that are more inclined toward anxiety if not depression. And age certainly affects libido a bit at least, and possibly the "cloud" symptoms that many describe. A study that reported the negative findings about Propecia does seem a little spuriously small. However, you gotta figure many men suffer in silence or ignorance about these things too. I also am a little nervous about having kids while on a hormone changing pill, but is the damage already done? How often are people recovering from any of these "side-effects"?

I don't know what to do. My hair is important to me especially because I am about to enter an entirely new professional career, but my cognitive abilities as well as libido and most importantly, well-being, are much more important...but that's easy to say with a full head of hair...My new career could afford me the opportunity for plugs in the future, I don't know, do those require Propecia as well?

My Plan: I am thinking of shaving my head this weekend to see how I feel about that. I think my head has a nice shape to it!? If I don't hate it, I think I am going to go off the Prop. But I realize that most (if any) that I lose, is gone forever...(shudder).

Any advice is very appreciated. Thanks.

01-20-2014, 11:18 PM
I thought I would update this.
So, I went off Propecia/ Finasteride when I said in my original post, and I ended up not having to shave my head. My hair has thinned a bit, but more the actual hairs than anything else. I have noticed a few positive changes. My physique seems to have changed a bit, my puffy nipples are gone, I also have more erections in the morning, more ejaculate, and I do feel slightly less anxiety and more confidence. The latter of these could easily be correlative more than anything, but I have noticed it. None of these effects were really majorly noticeable, and there were no major, profound changes, but to me even these small changes have been worth it. There seemed to me to be something very wrong about taking a pill that altered my hormones simply for the vain sake of having a little more hair. Easy to say though now, especially since I haven't lost that much hair and I still have an almost full head of hair, so...no judgment for those that decide to stay on it. This is simply my experience, but I would say that overall I am glad to be off it.

01-20-2014, 11:31 PM
Glad things are working out for you. I am on fin, but I really don't like the idea of having to take a drug for the rest of my life. I just hate the idea of going slick bald more. If a NW6 actually looked cool then maybe, but I just know I would look like shit.

01-20-2014, 11:35 PM
I just read your original post and I am also 37, but unlike you I just started taking fin last year. How did shaving your head go? Did you like that look? If I can get 13 years of good results on fin I will be more than happy.

01-21-2014, 04:05 PM
Thats partly why I havent tried it yet. I just dont see propecia long term solving your MPB anyways and then your just picking up a bunch of pointless risks long term thats just not worth it for cosmetic problem. If we get a safer better treatment I might try to treat my problem

01-21-2014, 04:14 PM
I'm 37 too (not that that matters) .... I quit Fin too for a year (after being on it for over 10 years) ... lost quite a bit since then but I felt like I had hit a plateau anyhow so I feel like I would have lost the same amount if I would have never quit Fin.

Currently back on Dut and considering Rogaine foam as a last resort.

Have the same issues too : brainfog , anxiety , depression -- really not sure how much my fin/dut usage contribute to it tho .... .... I guess I will never know.
Quitting Fin/Dut for that year didn't seem to make much difference in mental health...

01-22-2014, 09:29 AM
I cant believe people stick on fin with brainfog/depression, the mental side affects are imo the most brutal of them all,
i thought i was insane for still willing to give it time, you guys are on a different plane

01-22-2014, 04:07 PM
Its these kinds of problems you guys report that makes me not try propecia. I very well might not get those problems you guys had like brain fog, but its just long term it cant be doing you any good for your health what about problems that are not obvious or noticeable? I mean we will never be able to study everything DHT is involved in and many problems in the body creep up over many years and are very subtle to spot or you will never know whether propecia correlates to say subtle changes in your face or wrinkles as you age just as an example.

01-22-2014, 04:10 PM
Yep I can't bring myself to try it either. Sides don't even show up until years down the line in some cases and instantly in others. Too risky, tho I'm trying to convince myself it'll help, I can't, common sense tells me to steer clear, but seeing my hair get screwed over by genes is no fun either.

01-22-2014, 04:15 PM
Yeah its not an easy decision its very hard to choose your health over your hair since inside health no one ever sees. I hope in the not too distant future this is a choice people dont have to make anymore. I think CB 03 01 will end it, but its years away